Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 38, NWS Midland/Odessa, TX

June 27, 1997Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 27, 1997, 5:06 PM CDT for Pecos County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1997, 5:06 PM CDT (22:06 UTC)
Expired
Jun 27, 1997, 7:05 PM CDT
In force
119 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 272206
FFWMAF
TXC371-280005-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
506 PM CDT FRI JUN 27 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 705 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN PECOS COUNTY

DOPPLER RADAR AT MIDLAND INDICATED RAIN FROM NEARLY STATIONARY
THUNDERSTORMS LOCATED 25 TO 30 MILES SOUTHEAST OF FORT STOCKTON
ALONG PORTIONS OF HIGHWAY 285 WAS FALLING AT THE RATE OF ONE TO TWO
INCHES PER HOUR AND WOULD PRODUCE FLASH FLOODING.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISINGJ WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:48 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 1:48 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
148 PM CDT FRI JUN 27 1997

18Z SURFACE ANALYSIS SHOWS ABUNDANT MOISTURE OVER THE AREA WITH
DEWPOINTS REMAINING AOA 60F AS TROPICAL AIRMASS CONTINUES OVER THE
AREA.  NO WELL DEFINED BOUNDARIES CAN BE SEEN ATTM BUT THEIR OUT
THERE.  LATEST WV IMAGERY SHOWING POSSIBLE SHEAR AXIS OVER KGDP
ATTM AND SHOULD CONTINUE TO MOVE SLOWLY EAST.  A MOISTURE PLUME IS
QUITE EVIDENT AS WELL OVER THE AREA.  KMAF 88D REFLECTIVITY SHOWS
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER THE NORTHERN PERMIAN
BASIN BUT OTHER STORMS ARE BEGINNING TO FIRE OVER THE DAVIS
MOUNTAINS AND ALONG THE PECOS RIVER.

MODELS SIMILAR WITH EXITING H5 LOW/VORT MAX BUT WILL LEAN CLOSER TO
ETA FIRST 12 TO 24 HOURS AS NGM AND AVN SEEM TO MOVE THIS FEATURE OUT
OF THE AREA TOO FAST.  WITH THIS IN MIND... GREATEST UPWARD MOTION
REMAINS OVER THE SOUTH PLAINS BUT SOME QVEC CONV AND VORT ADVT
EXISTS OVER THE PERMIAN BASIN AND SE NM AS WELL.  GIVEN CURRENT
AND EXPECTED AREAL COVERAGE WILL GO WITH CHANCE POPS TONIGHT FROM
THE CENTRAL PERMIAN BASIN NORTHWARD AND OVER SE NM.  WITH H85 THTE
AXIS REMAINING OVER THE AREA BELIEVE FLASH FLOODING OVER THE
NORTHERN PORTIONS OF THE FA STILL REMAINS AS STORMS CONTINUE TO
MOVE SLOWLY NORTH TO NORTHEAST.  HOWEVER... DO NOT EXPECT ACTIVITY TO
LAST AS LONG TONIGHT AS LAST NIGHT AS SUBSIDENCE IS EXPECTED AFTER
MIDNIGHT IN THE WAKE OF EXITING FEATURE MENTIONED ABOVE.  AS H5
RIDGE BEGINS TO BUILD INTO THE AREA SATURDAY... H7 TEMPERATURES
SHOULD WARM SOME 2 TO 3C AND THIS SHOULD STRENGTHEN CAP OVER MUCH OF
AREA... SO WILL LOWER POPS TOMORROW.  AS A RESULT OF INCREASING H85
AND H7 TEMPERATURES AND LESS CLOUD COVER... TEMPERATURES SHOULD
REBOUND INTO THE 90S AS WELL.

SHOULD SEE A BRIEF SHOW OF LOW CLOUDS AGAIN TONIGHT... MAINLY TOWARDS
MORNING BUT THEY SHOULD BURN OFF QUICKLY AFTER SUNRISE.

AS FOR TEMPERATURES... WILL STICK CLOSE TO PERSISTENCE FOR TONIGHT
AND GUIDANCE TOMORROW.

MAF  66/93  31
CNM  66/98  31
MRF  60/88  21
P07  70/92  21

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:16 AM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.